MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and screws were placed in the patient's spine in a different path and position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative ct scan, and the placements where necessary (3) were corrected to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the deviating placements.There was no harm nor negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.20-30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviating spine placements with the aid of navigation, with the spine screws in vertebrae left t3, t9 and t10 deviating shifted by ca.3-4mm medial and decided to re-position at the same surgery, is: movements of the patient anatomy during the surgery, after anatomy location registration to navigation and occurring/existing at the first placement already, due to an insufficiently rigid connection of the anatomy operated on relative to the vertebra the navigation reference array was fixated to (l1).This insufficient anatomy connection, not as required, caused the anatomy to move during the surgery due to forces applied to the bone during instrumentation and/or the breathing pattern of the patient particularly affecting the thoracic region.Navigation and imaging data provided for this surgery show the differences of the anatomy locations in between the pre-placement and the post-placement scans, matching the deviations of the spine placements.Multi-level navigation - i.E.Operating on a different vertebra than the one the navigation reference array is fixated to or operating across multiple vertebrae without remounting the patient reference array and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was apparently not recognized by the surgeon with the necessary and appropriate navigation accuracy verification throughout the surgery, for e.G.Whenever significant force has been applied to the bone, before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the thoracic and lumbar spine, for a fusion of vertebrae t3 to l2 for kyphosis correction, with intended placement of 24 spine screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma navigation 2.0.From an intra-operative ct scan, the surgeons determined that the spine screws placed deviated from their intended positions with a tendency to the patient's right, with 3 screws on the left side - in left t3, t9 and t10 - deviating shifted by ca.3-4mm medial.The surgeons decided that these 3 screws needed re-positioning, removed and re-placed them with navigation to their correct positions at the very same surgery.According to the surgeon (treating clinician): the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no direct (or increased) risk of harm to a critical structure due to the deviating placements.There was no harm nor negative effect to the patient, also not due to the surgery/anesthesia prolongation of ca.20-30min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22458469
Report Number8043933-2025-00049
Device Sequence Number15602876
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26663C
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2025
Initial Report FDA Received Date07/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown